CASE REPORT
Year : 2018  |  Volume : 9  |  Issue : 1  |  Page : 46-48

Toxic epidermal necrolysis versus staphylococcal scalded skin syndrome: A diagnostic confusion in a 2-year-old child with ceftriaxone therapy


1 Department of Pharmacology, Kasturba Medical College, Manipal, Karnataka, India
2 Department of Pediatrics, Kasturba Medical College, Manipal, Karnataka, India

Correspondence Address:
Sadhana N Holla
Department of Pharmacology, Kasturba Medical College, Manipal, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jpp.JPP_152_17

Rights and Permissions

Toxic epidermal necrolysis (TEN) is a rare, but serious condition characterized by widespread death of epidermis involving skin and mucous membrane. Ceftriaxone-induced TEN in the pediatric age group is rare. Hereby, we present a child of 2 years, who was treated for food poisoning with ceftriaxone, amikacin, and ranitidine. The child developed generalized rash and hyperpigmentation with mucosal involvement. A diagnosis of staphylococcal scalded skin syndrome (SSSS) was considered initially, and ceftriaxone was advised to continue. Since the lesions aggravated and therapy was ineffective, ceftriaxone was discontinued. A diagnosis of ceftriaxone-induced TEN was made and treated symptomatically. The patient was discharged with complete recovery. Naranjo's algorithm showed a possible relationship with the adverse event. Ceftriaxone is generally considered safe in the pediatric population but still needs a watchful eye on the development of TEN as it closely resembles SSSS.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1355    
    Printed49    
    Emailed0    
    PDF Downloaded165    
    Comments [Add]    

Recommend this journal